Cimetidine Therapy in a Patient with Metiamide-Induced Agranulocytosis

David Fleischer, I. Michael Samloff

Research output: Contribution to journalLetterpeer-review

18 Scopus citations

Abstract

To the Editor: Feldman and Isenberg reported a case of fatal agranulocytosis after metiamide therapy (N Engl J Med 295:1178, 1976). Because of this side effect, metiamide has been withdrawn from human use and has been replaced by a newer H2-receptor antagonist, cimetidine, which differs from metiamide only in that it has a cyanoguanidine side chain instead of a thiourea moiety. Since neutropenia has not been reported with cimetidine, and since other thiourea derivatives have been associated with agranulocytosis, the thiourea moiety may be responsible for this complication. The apparent safety of cimetidine, so far as hematologic. . . No extract is available for articles shorter than 400 words.

Original languageEnglish (US)
Pages (from-to)342
Number of pages1
JournalNew England Journal of Medicine
Volume296
Issue number6
DOIs
StatePublished - Feb 10 1977

ASJC Scopus subject areas

  • General Medicine

Fingerprint

Dive into the research topics of 'Cimetidine Therapy in a Patient with Metiamide-Induced Agranulocytosis'. Together they form a unique fingerprint.

Cite this